I am a 62 year old female who was diagnosed with lone AFib about two years ago. I experience bouts of AFib about every two months. When I am not in AFib, I feel great. I am a distance runner and engage in aerobic activities about four hours each day. When I am in AFib, I have never experienced discomfort, but I am exhausted. Sometimes my episodes last for a few minutes, sometimes a few hours, and sometimes they go on for days. I have always been able to convert on my own by walking and getting my heart into a faster pace. (If I just sat around, I don't think it would convert on it's own.) My episodes come on in the evening when I'm lying down or in the afternoons when I suddenly jerk or twist. I have never had an episode when I'm exercising. Last year, after wearing a Holter Monitor, my doctor said I needed to consider have a pacemaker implanted because my pulse goes down to the low 40's even the 30's at night. During the daytime, it runs in the 40's. I'm hesitant to get a pacemaker because I get along so well with my slow heart and attribute it to being so physically fit. Should I consider an ablation prior to having a pacemaker implanted? What about maze surgery? I'm sure I will need to do something because I can't tolerate the heart medications. I've tried lanoxin, toprol, and cardizem. I feel rotten when I'm taking them. Presently, I'm taking .125 Mgs of lanoxin a day plus coumadin and am having no ill effects. (I felt awful when I was taking .25 mgs. of lanoxin.) I would certainly appreciate a response from you. Your postings are so helpful.
Thank you for your question. I too would be hesitant about proceeding with a pacemaker if the only reason is a low heart rate at night. I would definitely get a second opinion before having one placed although this is an option. Maze surgery is only an option if you are having some other open heart surgery at the same time. It is not usually done by itself.
Here is some additional information on afib.
A disorder of heart rate and rhythm in which the upper heart chambers (atria) are stimulated to contract in a very rapid and/or disorganized manner; this usually also affects contraction of the ventricles.
Causes, incidence, and risk factors:
Arrhythmias are caused by a disruption of the normal functioning of the electrical conduction system of the heart. Normally, the atria and ventricles contract in a coordinated manner. In atrial fibrillation and flutter, the atria are stimulated to contract very quickly. This results in ineffective and uncoordinated contraction of the atria.
The impulses may be transmitted to the ventricles in an irregular fashion, or only some of the impulses may be transmitted. This causes the ventricles to beat more rapidly than normal, resulting in a rapid or irregular pulse. The ventricles may fail to pump enough blood to meet the needs of the body.
Causes of atrial fibrillation and flutter include dysfunction of the sinus node (the "natural pacemaker" of the heart) and a number of heart and lung disorders including coronary artery disease, rheumatic heart disease, mitral valve disorders, pericarditis, and others. Hyperthyroidism, hypertension, and other diseases can cause arrhythmias, as can recent heavy alcohol use (binge drinking). Some cases have no identifiable cause. Atrial flutter is most often associated with a heart attack (myocardial infarction) or surgery on the heart.
Atrial fibrillation or flutter affects about 5 out of 1000 people. It can affect either sex. Atrial fibrillation is very common in the elderly, but it can occur in persons of any age.
Follow the health care provider's recommendations for the treatment of underlying disorders. Avoid binge drinking.
sensation of feeling heart beat (palpitations)
pulse may feel rapid, racing, pounding, fluttering,
pulse may feel regular or irregular
shortness of breath
breathing difficulty, lying down
sensation of tightness in the chest
Note: Symptoms may begin and/or stop suddenly.
Signs and tests:
Listening with a stethoscope (auscultation) of the heart shows a rapid or irregular rhythm. The pulse may feel rapid or irregular. The normal heart rate is 60 to 100, but in atrial fibrillation/flutter
the heart rate may be 100 to 175. Blood pressure may be normal or low.
An ECG shows atrial fibrillation or atrial flutter. Continuous ambulatory cardiac monitoring--Holter monitor (24 hour test)-- may be necessary because the condition is often sporadic (sudden beginning and ending of episodes of the arrhythmia).
Tests to determine the cause may include:
a coronary angiography (rarely)
an exercise treadmill ECG
Treatment varies depending on the cause of the atrial fibrillation or flutter. Medication may include digitalis or other medications that slow the heart beat or that slow conduction of the impulse
to the ventricles.
Electrical cardioversion may be required to convert the arrhythmia to normal (sinus) rhythm.
There is not a consensus on the best long term management of atrial fibrillation but many doctors feel it is important to try everything, including cardioversion (shock) to try to get the heart back into regular rhythm. The risks of staying in afib are stroke (if not on anticoagulation) and decreased heart heart function (tachycardia induced cardiomyopathy). Not all afib can be maintained in regular rhythm and those patients must live with the afib and take chronic anticoagulation (blood thinners).
The disorder is usually controllable with treatment. Atrial fibrillation may become a chronic condition. Atrial flutter is usually a short-term problem.
incomplete emptying of the atria which can reduce the amount of blood the heart can pump
emboli to the brain (stroke) or elsewhere--rare
Calling your health care provider:
Call your health care provider if symptoms indicate atrial
fibrillation or flutter may be present.
Q: Are there other safe drugs I could take at home to avoid cardioversion?
A: There are many different drugs that are used in the attempt to keep the heart in sinus rhythm (SR) but as with any medication they all have various side-effects. You doctor can work with you on finding the best drug for your case.
Q: What are the side effects to Toprol.
A: Toprol XL is a long acting version of metoprolol. This drug is a beta-blocker. Potential side-effects of beta-blockers include fatigue, problems with diabetic control, and impotence.
Q: It seems that the better physical shape I stay in the less I have a problem with A.F. Could exercise have an impact?
A: There is no known effect of exercise on atrial fibrillation (AF).
Q: Is a pacemaker an alternative?
A: In some people who are unable to be controlled with drugs the electrical connection between the atria (upper heart chambers) and ventricles (lower heart chambers) is electrically severed and a pacemaker is placed to control the ventricles. The atria remain in fibrillation but the side effect of the rapid heart rate is eliminated. Chronic anticoagulation is required, as there is a risk of blood clots forming in the atria.
Q: I have an uncle that was diagnosed with IHSS. Are IHSS and Mitral valve prolapse related problems?
The links below are good sources of information about atrial fibrillation.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.